Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 82, NWS Phoenix, AZ

September 19, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 19, 2018, 3:44 PM MST for La Paz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2018, 3:44 PM MST (22:44 UTC)
Expired
Sep 19, 2018, 6:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 163 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:03 PM MSTFLASH FLOOD6 Ssw Vicksburg Junctio, AZVICKSBURG RD AT MILE POST 1.5 WAS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS55 KPSR 192244
FFWPSR
AZC012-200145-
/O.NEW.KPSR.FF.W.0082.180919T2244Z-180920T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
344 PM MST WED SEP 19 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East central La Paz County in west central Arizona...

* Until 645 PM MST.

* At 344 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. 

* This includes the following highways...
  AZ Interstate 10 between mile markers 41 and 58.
  US Highway 60 between mile markers 42 and 64.
  AZ Route 72 between mile markers 45 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383

$$

Rogers
3 follow-up statements
660 
WGUS75 KPSR 192318
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
418 PM MST WED SEP 19 2018

AZC012-200145-
/O.CON.KPSR.FF.W.0082.000000T0000Z-180920T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
418 PM MST WED SEP 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
EAST CENTRAL LA PAZ COUNTY...

At 417 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across parts of the warned area, especially south of Interstate 
10. Up to two inches of rain have already fallen. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. 

This includes the following highways...
AZ Interstate 10 between mile markers 41 and 58.
US Highway 60 between mile markers 42 and 64.
AZ Route 72 between mile markers 45 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383

$$

Rogers
309 
WGUS75 KPSR 200008
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
508 PM MST WED SEP 19 2018

AZC012-200145-
/O.CON.KPSR.FF.W.0082.000000T0000Z-180920T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
508 PM MST WED SEP 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
EAST CENTRAL LA PAZ COUNTY...

At 506 PM MST, Doppler radar indicated thunderstorms have weakened 
but light rain continuing across the warned area. Up to two inches 
of rain have already fallen. Flash flooding is expected.

Some locations that will experience flooding include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. 

This includes the following highways...
AZ Interstate 10 between mile markers 41 and 58.
US Highway 60 between mile markers 42 and 64.
AZ Route 72 between mile markers 45 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383

$$

Rogers
894 
WGUS75 KPSR 200145
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
645 PM MST WED SEP 19 2018

AZC012-200155-
/O.EXP.KPSR.FF.W.0082.000000T0000Z-180920T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
645 PM MST WED SEP 19 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PAZ COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383

$$

Rogers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:30 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 19, 2:30 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Wed Sep 19 2018

...Updated Aviation and Fire Weather...

.SYNOPSIS...
Showers and a few thunderstorms will persist across mainly the
eastern half of Arizona through tonight. For Thursday and into
next week, the region can expect dry weather. Temperatures will be
near normal Thursday then remain above normal into the middle of
next week.

&&

.DISCUSSION...
Very moist airmass resides over most of our CWA this morning. The
19.12Z KPSR sounding had a PWAT of 1.85" which is at record levels
for the back half of September. Not surprising, the sounding
exhibited a moist adiabatic profile above 700 mb. MRMS and
GOES-17 data depict the players we've been watching on the move
this morning. Furthest south, a tropical depression remains with
convection flaring up. That is all feeding the moisture plume that
extends northward into Arizona, and another weak low embedded
toward the north end of the GoC. Swinging into CA/NV, a pronounced
trough with enhanced southwesterly flow and much drier air. The
19.12Z KVEF sounding had just 0.3" of PWAT. Thus we have a
convergence air of moist flow, oriented SSW to NNE broadly from
Ajo to Phoenix to Flagstaff.

The radar and satellite depiction so far today has generally
played out as expected, though certainly more stratiform than
expected. Deep but weak isentropic lift in the very moist
environment is yielding a fairly solid rain shield at this point
in central Arizona. Further to the south where the FFA is broadly
in effect, there is a little more sunshine and cyclonic rotation
noted, thus heavier rain is still likely there with more
instability.

Expect given trends to continue into the evening hours, with
precip intensity increasing south/east of Phoenix with a gradual
west-to-east translation of the precipitation. By early Thursday
morning, everything should be fairly wrapped up.

Much drier air will be working in Thursday from west-to-east and
top-to-bottom. Most areas, from the Imperial Valley through
Phoenix and into the Globe area, should wake to still humid and
muggy morning. As the boundary layer warms and mixes through the
day though, dew points should drop markedly. Temperatures will end
up being near normal under abundant sunshine.

For the weekend and into next week, ridging with above normal
heights will persist across the Southwest CONUS yielding dry and
warm weather. A weak trough moving through the PacNW may briefly
suppress the ridge Sun/Mon, resulting in very modest cooling.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Light to moderate rain and visibilities nearing 6 miles with
obscuration of distant mountains will begin to clear by late
afternoon and only a few lingering showers in the vicinity through
the evening. Confidence is good that winds will shift to an easterly
heading with the end of the rain by early evening. Otherwise, Winds
may shift to a westerly direction shortly after sunrise Thursday
while some lower sct deck could briefly result in partial mountain
obscuration through the morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Very minimal aviation concerns through Thursday afternoon as
thunderstorm activity should remain east of terminal locations.
Winds will favor a southerly direction through tonight and could
obtain gusts up to 20kt through tonight before becoming lighter and
more variable Thursday morning. A very remote chance exists for
ground fog and lower visibilities to develop at KIPL around sunrise,
but chances do not dictate any mention in the TAF package.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will rebound over the weekend and climb several degrees
above seasonal normals next week. A pronounced drying trend will
exist with little to no chance of showers or storms. Minimum
humidity levels in a 15-30% range over the weekend fall more solidly
into the teens next week with some readings into the single digits
over far southeast California by Monday. Overnight recovery will
vary widely from fair to excellent. Winds will remain mostly light
and quite typical for late summer/early autumn.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ548>555-
     558>563.

CA...None.
&&

DISCUSSION...Iniguez
AVIATION...MO
FIRE WEATHER...MO/CB

In the hours before

Local storm report, Sep 19, 12:56 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 PM MST WED SEP 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       2 E CASA GRANDE         32.88N 111.71W
09/19/2018  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            OCCURRED IN 30 MINUTES.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:47 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Sep 19, 1:59 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Sep 19, 2:39 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma51 min
Sep 19, 3:02 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 19, 3:45 PM MSTSpecial Weather StatementPSRLa Paz45 min
Sep 19, 4:40 PM MSTAreal Flood AdvisoryPSRGila65 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.